MAUDE Adverse Event Report: ETHICON INC. VCL+ UD 18IN 5-0 S/A PS-3 PRM MP; SUTURE, ABSORBABLE, SYNTHETIC

ETHICON INC. VCL+ UD 18IN 5-0 S/A PS-3 PRM MP; SUTURE, ABSORBABLE, SYNTHETIC
Catalog Number VCP500G
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/01/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).H6 component code: g07002 - device not returned.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.A manufacturing record evaluation was performed for the finished device lot, and no non-conformances were identified.Additional information was requested, and the following was obtained via: dear sir/madam, following up on the email sent by my practice manager, i am dr.Ahmed saleh, principal periodontist at perio perth.I have been using ethicon vicryl sutures for over 13 years and have always found them reliable and easy to handle.Recently, we ordered four boxes of vicryl sutures¿three from henry schein and one from medident.After experiencing significant delivery delays, which were already frustrating, we finally received our order.However, upon using these sutures in four separate surgeries, i have noticed a drastic decline in quality that has seriously impacted my clinical procedures.The issues i have encountered include: needles detaching from the threads repeatedly.Sutures exhibiting excessive coiling, even when wet.Increased difficulty in tying knots, with knots frequently coming loose.Rougher texture of the suture material compared to previous batches.These problems were consistent across all four boxes, not limited to a single batch.This significant drop in quality has compromised surgical efficiency, prolonged procedures, and created frustration for both myself and my dental assistant.More critically, it poses a potential risk to patient outcomes, particularly in procedures like gingival grafting and dental implants (the four surgeries that i have done using those sutures), where secure sutures are essential.Given the severity of this issue, i request the following: 1.An immediate investigation into why the quality of these sutures has deteriorated.2.A full refund for the four defective boxes.If this matter is not addressed promptly and satisfactorily, i will have no choice but to escalate my concerns by formally reporting this to the therapeutic goods administration (tga) and the australian competition and consumer commission (accc).Furthermore, if i believe that patient outcomes have been compromised due to the poor quality of these sutures, i will also be submitting a report to the australian health practitioner regulation agency (ahpra).I have attached the invoices for the four boxes we purchased for your reference.I expect a swift response and resolution to this matter.
 
Event or Problem Description
It was reported that a patient underwent an unknown procedure in 2025 and suture was used.During the procedure, i have been using ethicon vicryl sutures for over 13 years and have always found them reliable and easy to handle.Recently, we ordered four boxes of vicryl sutures¿three from henry schein and one from medident.After experiencing significant delivery delays, which were already frustrating, we finally received our order.However, upon using these sutures in four separate surgeries, i have noticed a drastic decline in quality that has seriously impacted my clinical procedures.The issues i have encountered include: needles detaching from the threads repeatedly.Sutures exhibiting excessive coiling, even when wet.Increased difficulty in tying knots, with knots frequently coming loose.Rougher texture of the suture material compared to previous batches.These problems were consistent across all four boxes, not limited to a single batch.This significant drop in quality has compromised surgical efficiency, prolonged procedures, and created frustration for both myself and my dental assistant.More critically, it poses a potential risk to patient outcomes, particularly in procedures like gingival grafting and dental implants (the four surgeries that i have done using those sutures), where secure sutures are essential.There were no adverse reported.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint#: (b)(4).Date sent to the fda: 8/27/2025.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.The following information was requested: only six unopened samples (b)(6), lot#: 103mbh) were received and analyzed under (b)(4).Will the pieces used and which failed in each of the complaints (b)(4) be returned for analysis?.

Brand Name
VCL+ UD 18IN 5-0 S/A PS-3 PRM MP
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-JUAREZ
calle durango #2751
ciudad juarez 32575
MX   32575
Manufacturer Contact
orla o'mahony
1000 route 202
raritan, NJ 08869
3035526892
MDR Report Key21943374
Report Number2210968-2025-04790
Device Sequence Number18351808
Product Code GAM
UDI-Device Identifier10705031053854
UDI-Public(01)10705031053854(17)290831(10)103MBH
Combination Product (Y/N)Y
Initial Reporter CountryAS
PMA/510(K) Number
K032420
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Consumer,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/01/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberVCP500G
Device Lot Number103MBH
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/03/2025
Supplement Date Received by Manufacturer07/31/2025
Initial Report FDA Received Date05/01/2025
Supplement Report FDA Received Date08/27/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/26/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown